Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2020, 12:12 AM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 12:12 AM CDT (05:12 UTC)
- Expired
- Jun 27, 2020, 1:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 12:35 AM CDT | TSTM WND DMG | Scott City, KS | PHOTOS OF A LIGHT POLE DOWN, SIGN DAMAGE, AND ROOF DAMAGE IN SCOTT CITY. |
| Jun 27, 12:35 AM CDT | TSTM WND GST 56 | 2 Ese Scott City, KS | AWOS STATION KTQK SCOTT CITY. |
| Jun 27, 12:37 AM CDT | TSTM WND GST 62 | 10 Se Scott City, KS | |
| Jun 27, 12:45 AM CDT | TSTM WND GST 58 | 1 Sw Scott City, KS | MESONET STATION AS692 SCOTT CITY. |
| Jun 27, 12:45 AM CDT | HAIL 0.75 | Scott City, KS | REPORT WAS FROM SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 7:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 3347 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WUUS53 KDDC 270512
SVRDDC
KSC055-093-171-270600-
/O.NEW.KDDC.SV.W.0129.200627T0512Z-200627T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1212 AM CDT Sat Jun 27 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Kearny County in southwestern Kansas...
Northwestern Finney County in southwestern Kansas...
Scott County in west central Kansas...
* Until 100 AM CDT.
* At 1212 AM CDT, severe thunderstorms were located along a line
extending from 13 miles north of Modoc to 14 miles north of
Deerfield, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Friend and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3869 10070 3808 10070 3817 10122 3826 10120
3827 10112 3866 10113
TIME...MOT...LOC 0512Z 272DEG 30KT 3867 10117 3819 10119
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID3 follow-up statements
141
WWUS53 KDDC 270532
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1232 AM CDT Sat Jun 27 2020
KSC055-093-171-270600-
/O.CON.KDDC.SV.W.0129.000000T0000Z-200627T0600Z/
Kearny KS-Finney KS-Scott KS-
1232 AM CDT Sat Jun 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SCOTT COUNTIES...
At 1232 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Modoc to near Friend, moving east at
40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Friend and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3869 10070 3808 10070 3817 10122 3826 10120
3827 10112 3866 10113
TIME...MOT...LOC 0532Z 255DEG 33KT 3858 10106 3823 10081
HAIL...0.88IN
WIND...60MPH
$$
UMSCHEID284 WWUS53 KDDC 270545 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1245 AM CDT Sat Jun 27 2020 KSC093-270555- /O.CAN.KDDC.SV.W.0129.000000T0000Z-200627T0600Z/ Kearny KS- 1245 AM CDT Sat Jun 27 2020 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for southwestern and west central Kansas. LAT...LON 3869 10070 3808 10070 3836 10108 3866 10113 TIME...MOT...LOC 0545Z 272DEG 30KT 3858 10095 3823 10070 $$ KSC055-171-270600- /O.CON.KDDC.SV.W.0129.000000T0000Z-200627T0600Z/ Finney KS-Scott KS- 1245 AM CDT Sat Jun 27 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTH CENTRAL FINNEY AND SCOTT COUNTIES... At 1245 AM CDT, severe thunderstorms were located along a line extending from 7 miles north of Scott City to 11 miles east of Friend, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Scott City, Shallow Water, Grigston, Manning, Friend and Modoc. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3869 10070 3808 10070 3836 10108 3866 10113 TIME...MOT...LOC 0545Z 272DEG 30KT 3858 10095 3823 10070 HAIL...0.88IN WIND...60MPH $$ UMSCHEID
485
WWUS53 KDDC 270556
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1256 AM CDT Sat Jun 27 2020
KSC055-171-270606-
/O.EXP.KDDC.SV.W.0129.000000T0000Z-200627T0600Z/
Finney KS-Scott KS-
1256 AM CDT Sat Jun 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY AND SCOTT
COUNTIES WILL EXPIRE AT 100 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern and west central Kansas.
LAT...LON 3869 10070 3808 10070 3836 10108 3866 10113
TIME...MOT...LOC 0556Z 272DEG 30KT 3858 10085 3823 10060
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:00 AM CDT, 12 minutes earlier.
Area forecast discussion, Jun 27, 12:00 AM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1200 AM CDT Sat Jun 27 2020 ...updated aviation section... .SHORT TERM...(This evening through Saturday night) Issued at 308 PM CDT Fri Jun 26 2020 The pattern through Sunday will be characterized by weak westerly flow at mid and upper levels, with a front draped across western Kansas. This is a typical pattern for isolated late day thunderstorms and then more organized storm clusters at night rolling eastward from the high plains. The problem for the next two nights is the placement of the storm clusters. The front today is not making it very far south and this is concerning since the paths of larger storm clusters tend to be north of these fronts. Thunderstorms have already developed in central Colorado early this afternoon as marginally moist, post frontal upslope flow and weak westerlies encourage convection. This activity should blossom into an organized storm cluster and propagate eastward and southeastward into western Kansas. Other thunderstorms are expected to develop along the Raton Mesa and then move eastward, possibly affecting Elkhart and Liberal this evening. These storms will probably form into a much smaller cluster or line. The main concerns with overnight storms are wind gusts to 60 mph, small hail and heavy rain. It is uncertain how much rain will fall in the D3 drought area, but at least the northern part has a good chance (Johnson northward to Syracuse and eastward to Lakin). Ahead of all of this, there is only a slight chance of an isolated storm or two along the frontal boundary early this evening across western Kansas, but low level convergence is marginal. An outflow boundary will exist Saturday either across southwestern Kansas or the Oklahoma Panhandle and may not completely wash out during the day. With persistent westerlies across the Rockies, another MCS is possible Saturday night across western Kansas, although the areal extent may be less. The upslope flow is also expected to be weaker; but this may be in error if the overnight outflow creates more of a cold pool. Decided to raise t-storm chances a bit but not get too carried away due to the great uncertainty with what happens tonight. Highs Saturday will depend also on how much tonight's MCS cools off the lower levels so that highs could be anywhere in the 90s, with the coolest readings where the heaviest rain occurs tonight(probably Dighton to Scott City to Lakin westward). .LONG TERM...(Sunday through Friday) Issued at 308 PM CDT Fri Jun 26 2020 T-storm chances diminish by Sunday as the upper level winds become more southwesterly ahead of a developing western United States through. Isolated afternoon and evening t-storms can't be completely ruled out. A warming trend can be expected with highs at or near 100 by Monday and possibly 100-105 Tuesday. T-storms still cant be ruled out given the heat and decent low level moisture, along with possible minor distances embedded in the weak mid to upper level southwesterly flow. But organized storm clusters are unlikely. A cold front associated with the western US upper trough may approach western Kansas by Wednesday night and bring a few thunderstorms before upper level ridging builds across the high plains. However, with a front gradually weakening under the ridge, isolated thunderstorm activity still can't be ruled out late week on the high plains with elevated heating. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1158 PM CDT Fri Jun 26 2020 An MCS is ongoing across northwest Kansas, with numerous weaker discrete thunderstorms rapidly developing upstream along the surface front just north of GCK and DDC. If the system's propagation remains on it's northern trajectory, perhaps HYS is the only terminal impacted by heavy train and strong to severe wind gusts in the next few hours, however GCK is close enough to see impacts as well. Once the cluster moves through the area, we will need to monitor for low stratus development in the HYS area. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 95 67 96 / 20 10 20 0 GCK 64 94 65 98 / 30 10 40 0 EHA 64 95 65 99 / 30 10 20 0 LBL 64 97 66 99 / 20 10 20 0 HYS 66 92 67 96 / 70 10 20 10 P28 69 96 71 96 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Russell
Hazardous weather outlook, Jun 26, 4:38 AM CDT, 19 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 438 AM CDT Fri Jun 26 2020 KSZ030-031-043>046-061>066-074>081-084>090-270945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 438 AM CDT Fri Jun 26 2020 /338 AM MDT Fri Jun 26 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A surface front will stall over the area this afternoon and become the focus area for isolated strong to severe thunderstorms in the late afternoon. Later in the evening, widespread thunderstorms will move into western Kansas from Colorado. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Hot weather will continue through the extended period with occasional afternoon rounds of strong to severe thunderstorms. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Jun 26, 10:48 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM NON-TSTM WND GST ELKHART 37.00N 101.90W
06/26/2020 M68 MPH MORTON KS AWOS
AWOS STATION KEHA ELKHART AWOS SITE.
&&Special weather statement, Jun 26, 10:55 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Dodge City KS 955 PM MDT Fri Jun 26 2020 KSZ061-270445- Hamilton KS- 955 PM MDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 1045 PM MDT... At 954 PM MDT, Doppler radar was tracking a strong thunderstorm near Holly, or 7 miles northwest of Coolidge, moving northeast at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Syracuse and Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 300 AM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10173 3792 10159 3789 10204 TIME...MOT...LOC 0354Z 238DEG 19KT 3810 10213 UMSCHEID
Special weather statement, Jun 26, 11:12 PM CDT, 1 hour before
Special Weather Statement National Weather Service Dodge City KS 1112 PM CDT Fri Jun 26 2020 KSZ061>063-270445- Finney KS-Kearny KS-Hamilton KS- 1112 PM CDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...KEARNY AND NORTHWESTERN FINNEY COUNTIES UNTIL 1145 PM CDT/1045 PM MDT/... At 1111 PM CDT/1011 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Holcomb to near Kendall. Movement was east at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Garden City, Lakin, Holcomb, Deerfield, Kendall and Friend. A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM MDT/ for southwestern Kansas. LAT...LON 3791 10067 3786 10157 3826 10174 3826 10067 TIME...MOT...LOC 0411Z 286DEG 11KT 3798 10101 3795 10163 UMSCHEID
Special weather statement, Jun 26, 11:46 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1146 PM CDT Fri Jun 26 2020
KSZ043-044-061>063-270545-
Finney KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
1146 PM CDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY...SCOTT...LANE AND NORTHWESTERN GRAY
COUNTIES UNTIL 1245 AM CDT/1145 PM MDT/...
At 1143 PM CDT/1043 PM MDT/, Doppler radar was tracking a significant
wind shift to the northwest, well ahead of numerous thunderstorms, along
a line extending from 9 miles south of Oakley to near Modoc to 8 miles
northwest of Kendall. Individual thunderstorms were moving east at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Garden City, Scott City, Lakin, Holcomb, Dighton, Deerfield,
Grigston, Scott State Lake, Modoc, Shallow Water, Manning, Pendennis,
Amy, Healy, Friend and Shields.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for southwestern and west central Kansas.
LAT...LON 3826 10180 3827 10112 3870 10113 3870 10025
3817 10046 3790 10077 3801 10190
TIME...MOT...LOC 0443Z 296DEG 26KT 3899 10084 3852 10103 3805 10161
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:55 PM CDT | Special Weather Statement | DDC | Hamilton | 50 min |
| Jun 26, 11:12 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 33 min |
| Jun 26, 11:46 PM CDT | Special Weather Statement | DDC | Finney, Kearny, Lane, Scott | 59 min |
| Jun 27, 12:41 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness, Scott, Trego | 49 min |
| Jun 27, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 44 min |
| Jun 27, 1:09 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 51 min |
| Jun 27, 1:24 AM CDT | Special Weather Statement | DDC | Hodgeman, Ness, Pawnee, Rush | 66 min |
| Jun 27, 1:35 AM CDT | Special Weather Statement | DDC | Edwards, Ford, Gray, Kiowa | 55 min |
| Jun 27, 1:47 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 43 min |
| Jun 27, 3:02 AM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 43 min |
| Jun 27, 4:09 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.